6 Popular Supplements That Deserve a Liver-Safety Check
Table of Contents
A supplement can be popular, plant-based, and still deserve a second look if your liver is already under pressure.
That’s the useful takeaway from the recent attention around six botanicals - turmeric/curcumin, green tea extract, ashwagandha, Garcinia cambogia, black cohosh, and red yeast rice. Not panic. Not “throw away every bottle.” Just a label check with a little more suspicion than most supplement marketing invites.
The study behind the headlines, published in JAMA Network Open, didn’t measure liver injury rates in supplement users. It analyzed NHANES survey data and estimated that 4.7% of U.S. adults, or about 15.6 million people, had used at least one of six botanicals previously implicated in liver-injury reports in the past 30 days (JAMA Network Open / PMC). So the finding is about exposure, not proof that 15.6 million people were hurt.
But exposure matters. If millions of people are taking products that have at least some liver-safety signal, the practical question becomes pretty simple: who should pause, which forms are more concerning, and what symptoms should get medical attention?
First, what a liver-safety check means #
A liver-safety check isn’t a home diagnosis. It’s a few basic questions before you add another capsule to the pile.
Do you already have liver disease, hepatitis history, abnormal liver tests, heavy alcohol use, or a transplant history? Are you pregnant, breastfeeding, preparing for surgery, or taking several prescriptions? Is the product a concentrated extract rather than a food or tea? Is it a weight-loss blend with several ingredients? And does the label actually tell you the active amount, or does it hide behind a “proprietary blend”?
That last bit matters more than people think. FDA does not approve dietary supplements for safety or effectiveness before they reach the market, and companies carry the initial responsibility for safety and labeling (FDA Q&A on Dietary Supplements). A bottle being sold legally is not the same thing as a drug-style premarket safety review.
So bring the actual bottle, or at least a photo of the Supplement Facts panel, to a pharmacist or prescriber. It is ordinary advice, but it is also where interaction problems often get caught before they become medical problems.
1. Turmeric and curcumin: food spice is not the same as a high-absorption capsule #
Turmeric in food and concentrated curcumin supplements are often talked about as if they’re the same thing. They’re not.
NCCIH notes that turmeric is commonly used as a spice, but it also flags a liver concern around highly bioavailable curcumin formulations - the kinds designed to make curcumin easier to absorb (NCCIH Turmeric). Some products use black pepper extract, or piperine, for that reason. That doesn’t make black pepper “toxic,” but it does change the safety conversation.
And this is where I’d be careful with arthritis or inflammation claims. Curcumin has human research behind it for some pain outcomes, but the NIH position is still cautious, and AMZ has already covered curcumin’s arthritis evidence separately. For this checklist, the point is narrower: if you’re using a concentrated, high-bioavailability curcumin product, especially alongside medications or liver risk factors, don’t treat it like a sprinkle of turmeric in dinner.
2. Green tea extract: brewed tea is the wrong target #
Green tea as a drink is not the villain here. NCCIH says green tea beverages have not raised safety concerns for most adults, while uncommon liver injury has been reported primarily with green tea extracts in tablet or capsule form (NCCIH Green Tea).
That distinction gets lost constantly. A mug of brewed tea and a concentrated extract product can mean very different exposure to catechins such as EGCG. EFSA’s safety review found traditional green tea infusions generally safe at reported intakes, while higher EGCG exposure from supplements showed liver-enzyme signals in human studies (EFSA review / PMC).
So if your “green tea” product is really an extract capsule, especially one marketed for fat burning, that’s the version worth checking. And if you already have liver disease or take prescriptions, this is one of those bottles I’d put on the pharmacist’s counter rather than quietly adding to the morning routine.
3. Ashwagandha: stress-herb branding hides some real caution groups #
Ashwagandha is usually sold as a stress, sleep, or “calm energy” supplement. Fair enough - there is some human research in those lanes. But the safety notes are not tiny print.
NCCIH says rare cases have linked liver injury to ashwagandha, and it warns against use during pregnancy and breastfeeding. It also says ashwagandha is not recommended for people who are about to have surgery or who have autoimmune or thyroid disorders, and it may interact with several medication categories, including sedatives, thyroid medicines, immunosuppressants, diabetes medicines, blood-pressure medicines, and antiseizure medicines (NCCIH Ashwagandha).
So the checklist question isn’t “is ashwagandha good or bad?” That’s too blunt. The better question is: are you in one of the groups where this supposedly gentle herb gets less casual very quickly?
4. Garcinia cambogia: weak benefit, sharper safety concern #
Garcinia cambogia has been marketed heavily for weight loss, which already deserves a raised eyebrow. Weight-loss supplements are where exaggerated claims, multi-ingredient blends, and safety shortcuts tend to cluster.
NCCIH’s consumer page is unusually direct: Garcinia cambogia products may be unsafe, and several cases of liver damage have been reported, some of them severe (NCCIH Garcinia Cambogia). It also notes possible concerns with medicines that affect the liver and with serotonin-related drugs.
And because the benefit case is not especially compelling, the risk-benefit balance looks different from, say, a supplement someone is using with a clinician’s knowledge for a specific reason. If a product promises easy fat loss and also sits on a liver-safety watchlist, that’s not a great trade.
5. Black cohosh: the warning is real, even if causality is messy #
Black cohosh is usually taken for menopause symptoms. It also has one of the more complicated safety stories on this list.
NCCIH says rare but sometimes very serious liver-damage cases have been reported in people taking products labeled as black cohosh, though it’s uncertain whether black cohosh caused those cases (NCCIH Black Cohosh). The NIH Office of Dietary Supplements gives similar stop-and-seek-care language for liver symptoms and notes concerns around product quality, mislabeling, or contamination (NIH ODS Black Cohosh Fact Sheet).
That uncertainty shouldn’t be used to wave the issue away. But it also shouldn’t be turned into “black cohosh destroys livers.” The honest version is less dramatic: if you use black cohosh, make sure your clinician knows, and don’t ignore liver-type symptoms just because the product is herbal.
6. Red yeast rice: sometimes it acts less like a food and more like an unstandardized statin #
Red yeast rice is the one that really bothers me when people use it as a “natural statin” substitute.
Some red yeast rice products contain monacolin K, which is chemically identical to lovastatin, a prescription cholesterol-lowering drug. NCCIH says products with substantial monacolin K can have the same types of side effects and drug interactions as statins, including muscle, kidney, and liver damage. The problem is that monacolin K levels vary widely, and consumers often can’t tell how much they’re getting from the label (NCCIH Red Yeast Rice).
EFSA went even further in its safety review of monacolins from red yeast rice, concluding it could not identify a dietary level that would guarantee no concern for harmful effects in the general population (EFSA review / PMC).
So no, this is not a reason to stop a prescribed statin. Don’t do that. It’s a reason to talk with the prescriber before adding red yeast rice, especially if you already take a statin, have liver or kidney disease, have a history of muscle problems, or use medicines or foods that interact with statin metabolism.
Symptoms that should stop the experiment #
If you develop possible liver-injury symptoms while taking one of these products, don’t “detox” harder. Stop the supplement and seek medical advice.
Symptoms worth taking seriously include unusual fatigue, nausea, vomiting, poor appetite, abdominal pain, dark urine, yellowing of the skin or eyes, severe itching, or unusual weakness. Mayo Clinic notes that drug-induced liver injury can range from mild and temporary to serious, including acute liver failure (Mayo Clinic).
And if symptoms are severe - jaundice with dark urine, confusion, fainting, severe vomiting, or intense abdominal pain - treat that as urgent-care territory, not a supplement troubleshooting project. Suspected supplement reactions can also be reported through FDA MedWatch, which is FDA’s safety reporting program for health professionals, patients, and consumers.
The bottom line #
The JAMA study is not proof that these six supplements are injuring everyone who uses them. For broader supplement-safety reading, AMZ’s Safety category is the place to start. It’s a reminder that supplement exposure is common, liver injury from supplements is a real clinical category, and product form matters.
So keep drinking ordinary green tea if it agrees with you. Keep cooking with turmeric if that’s part of your food life. But concentrated extracts, absorption-boosted capsules, weight-loss blends, and red yeast rice products with unknown statin-like activity deserve a more careful conversation.
A decent rule: if the supplement is strong enough to have a real effect, it’s strong enough to deserve a safety check.